Abstract

Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.

Original languageEnglish (US)
Pages (from-to)281-287
Number of pages7
JournalJNCCN Journal of the National Comprehensive Cancer Network
Volume13
Issue number3
DOIs
StatePublished - Mar 1 2015

Fingerprint

Myeloproliferative Disorders
Lymphoma, Large B-Cell, Diffuse
Essential Thrombocythemia
Lymphoma
Leukemia
Tumor Lysis Syndrome
Primary Myelofibrosis
Disseminated Intravascular Coagulation
Leukocytosis
Thrombocytopenia
Hypotension
Anemia
Fever
Bone Marrow
Biopsy
INCB018424
Therapeutics

ASJC Scopus subject areas

  • Oncology

Cite this

@article{ebc97c2b79cf48c382b80a833aa26b82,
title = "Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder",
abstract = "Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.",
author = "Bhatt, {Vijaya R} and Bociek, {Robert G} and Ji Yuan and Kai Fu and Greiner, {Timothy Charles} and Dave, {Bhavana J} and Rajan, {Sandeep K.} and Armitage, {James Olen}",
year = "2015",
month = "3",
day = "1",
doi = "10.6004/jnccn.2015.0039",
language = "English (US)",
volume = "13",
pages = "281--287",
journal = "JNCCN Journal of the National Comprehensive Cancer Network",
issn = "1540-1405",
publisher = "Cold Spring Publishing LLC",
number = "3",

}

TY - JOUR

T1 - Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder

AU - Bhatt, Vijaya R

AU - Bociek, Robert G

AU - Yuan, Ji

AU - Fu, Kai

AU - Greiner, Timothy Charles

AU - Dave, Bhavana J

AU - Rajan, Sandeep K.

AU - Armitage, James Olen

PY - 2015/3/1

Y1 - 2015/3/1

N2 - Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.

AB - Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.

UR - http://www.scopus.com/inward/record.url?scp=84924350526&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84924350526&partnerID=8YFLogxK

U2 - 10.6004/jnccn.2015.0039

DO - 10.6004/jnccn.2015.0039

M3 - Article

C2 - 25736004

AN - SCOPUS:84924350526

VL - 13

SP - 281

EP - 287

JO - JNCCN Journal of the National Comprehensive Cancer Network

JF - JNCCN Journal of the National Comprehensive Cancer Network

SN - 1540-1405

IS - 3

ER -